Hail, Venango
- When
- September 14, 2:20 PM EST
- Where
- Venango County, 1.04 mi E of Oil City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.430, -79.700
Scattered thunderstorms developed along a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered thunderstorms developed along a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 14, 2:13 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 313 PM EDT FRI SEP 14 2012 .SYNOPSIS... SCATTERED SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM CAN BE EXPECTED THIS EVENING WITH THE CROSSING OF A COLD FRONT. DRY AND COOL CONDITIONS WILL FOLLOW WITH WEEKEND HIGH PRESSURE. && .NEAR TERM /THROUGH SATURDAY/... HAVE MAINTAINED LIKELY POPS AND A SLIGHT THUNDERSTORM CHANCE TO NRN ZONES FOR THE EARLY EVE AS SFC DEWPOINTS HAVE RISEN SLIGHTLY MORE THAN EXPECTED...FUELING MARGINAL INSTABILITY. IN ADDITION...AREA OF POSITIVE DIFF VORT ADVCTN IS POISED TO CLIP THOSE ZONES WITH PASSAGE OF THE FRONT...WHICH WAS ANALYZED JUST WEST OF A FRANKLIN TO ZANESVILLE AS OF MID AFTN. THAT BNDRY WL COMPLETE PASSAGE LATER THIS EVE AND SBSDNCE/DRYING WL QUICKLY SNUFF ANY RESIDUAL SHRA. DESPITE RELATIVELY LOW CONVECTIVE TEMPS UNDR NW FLOW ALOFT...LOW INVERSION LEVELS SHOULD PRECLUDE ANY SHRA ON SATURDAY...ALTHOUGH CU/SC FIELD IS ANTICIPATED. NR TERM TEMPS WERE FORECAST USING NAM NMBRS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... DRY WX WL CONT THROUGH SUNDAY WITH BUILDING HIGH PRES. BY MONDAY...SHRTWV MOVG THRU THE BASE OF ADVNG LONGWAVE TROF IS FORECAST TO PULL MSTR NWD ALNG THE APPALACHIANS. AS THE SYSTEM IS STILL PROJECTED AS AN OPEN MID LVL WAVE...WWD EXTENT OF THE RESULTING PCPN IS QNABLE...AND LIKELY P0PS IN THE LATE DAY WERE CONFINED TO THE RIDGES FOR NOW. SHORT TERM TEMPS WERE FORECAST ABOUT 5 DEGREES UNDR THE AVERAGES USING TWEAKED NAM GUIDANCE. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... MODELS HAVE COME TO A MUCH BETTER CONSENSUS ON THE OVERALL PROGRESSION OF THE LONGWAVE TROUGH AND THE EMBEDDED WAVE OUT AHEAD OF IT THROUGH THE FIRST HALF OF THE PERIOD. THE ECMWF HAS FINALLY COME ON BOARD WITH THE GFS WITH A BIT MORE AMPLIFIED SYSTEM MOVING ALONG THE APPALACHIANS BRINGING PRECIPITATION NORTHWARD MONDAY NIGHT. THE DIFFERENCE COMES IN TIMING OF THE COLD FRONT WITH THE ECMWF ONLY SLIGHTLY SLOWER. WILL INROODUCE LIKELY POPS STARTING MONDAY NIGHT THROUGH MUCH OF TUESDAY WITH BETTER MODEL AGREEMENT. NORTHWEST FLOW AND WHAT APPEARS TO BE THE COOLEST TEMPERATURES ALOFT SO FAR THIS SEASON WILL KEEP TEMPERATURES WELL BELOW NORMAL WEDNESDAY. THE DETERMINISTIC MODELS MAINTAIN A LONGWAVE TROUGH WITH EMBEDDED WAVES IN THE FLOW THURSDAY AND FRIDAY WHICH COULD BRING ROUNDS OF PRECIPITATION AND NEAR NORMAL TEMPERATURES FOR THE REMAINDER OF THE WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... THE COLD FRONT WILL MAKE IT'S APPROACH THIS AFTERNOON PROVIDING FOR RESTRICTIONS...MOSTLY IN THE WAY OF CIGS...THROUGH THE EARLY EVENING HOURS. HIGH IFR TO LOW MVFR CIGS HAVE BEEN MAINTAINED AT UPSTREAM SITES WITH THE PASSAGE OF THE FRONT SO TRIED TO BEST TIME THIS AS IT COMES ACROSS. THE BEST CHANCE FOR TSRA WILL GENERALLY BE EXPECTED NORTH OF THE TAF SITES THROUGH THE AFTERNOON. FOR NOW...DECIDED TO LEAVE IT OUT AND AMMEND AS NECESSARY. WIND GUSTS AHEAD AND WITH THE FRONT WILL RANGE FROM 15-20KTS. EXPECT THE SOUTHWEST TO NORTHWEST WIND SHIFT FROM 19Z-00Z FROM WEST TO EAST. ONCE THE FRONT PASSES...SKIES SHOULD GENERALLY CLEAR OUT. SREF AND NAM GUIDANCE SUGGEST THE POSSIBILITY OF SOME STRATUS/FOG OVERNIGHT BUT WITH LOW LEVEL DRYING EXPECTED...IT MAY CONFINE ITSELF TO THE RIVER VALLEY LOCATIONS. FOR NOW...OPTED TO MAINTAIN MVFR VSBYS AT MGW/LBE/FKL/DUJ. .OUTLOOK /SATURDAY THROUGH TUESDAY/... VFR CONDITIONS ARE EXPECTED UNDER HIGH PRESSURE SATURDAY THROUGH THE FIRST HALF OF MONDAY. THE NEXT CHANCE FOR SHOWERS AND RESTRICTIONS WILL BE WITH THE APPROACH OF A LOW PRESSURE SYSTEM AND COLD FRONT MONDAY NIGHT AND TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 341 AM EDT FRI SEP 14 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-150745- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 341 AM EDT FRI SEP 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI SEP 14 2012
PAZ008-142000-
VENANGO PA-
310 PM EDT FRI SEP 14 2012
...THUNDERSTORMS HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTY...
VENANGO...
AT 307 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 3 MILES NORTHWEST OF SUGARCREEK...
MOVING EAST AT 25 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING AND
WIND GUSTS TO 35 MPH. THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN
THAT WILL POND WATER ON ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
POLK... SUGARCREEK... COOPERSTOWN...
FRANKLIN... SENECA... OIL CITY...
OIL CREEK STATE PARK... PLEASANTVILLE...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4159 7980 4161 7953 4135 7954 4135 7999
4152 7993The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406682.